Apr 23, 2013
Hello doc I am on truvada + prezista + norvir from 1 year. Undetectable after 2 months and CD4 600. Had my bones scan and results show some osteopenia. My doc is considering to stop truvada. What new regimen would you suggest? I am afraid to start new drugs because I was doing fine with this. At least I wish to have a simplification.
| Response from Dr. Young
Hello and thanks for posting.
Bone health is an area of growing awareness. It's good that your doctor performed a bone density scan (called a DEXA); it's recommended for many people living with HIV. In my opinion, given the frequency of abnormal bone density, even among young people, I think that it'd be prudent for all people to have the scan.
In any event, what is clear is that there are many possible causes for having low BMD, and there is an appreciation that tenofovir may be a significant contributor. If your fracture risk is elevated, especially if you have other risk factors, like age, family history, use of corticosteroids, tobacco smoking or low testosterone, switching seems like a reasonable thing.
If you don't have any pre-existing drug resistance issues, and if HLA B5701 genetic testing is negative, switching to from tenofovir to abacavir (or from Truvada to Epzicom- the combo of abacavir+lamivudine) would be a conservative switch and be well tolerated.
You should also be mindful to address and correct as many of the reversible causes of low bone density- including some of the above, as well as getting adequate dietary vitamin D, calcium and getting weight-bearing exercise.
I hope that helps. Let us know how things work out. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Vagina After Anal Fingering Sign Of HIV AIDS
- Red Spots After Unprotected Sex Without Ejaculation Worried I Have HIV
- Sore On Mouth After Kissing Cut On Lip Worried I Have HIV
- Sore Throat After Licking Rectum Worried I Have HIV
- White Spots After Touching Open Wound Worried I Have HIV
- Is Having Hpv Worse Than An Std?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.